Reactions 1680, p118 - 2 Dec 2017 Mild respiratory depression, opioid withdrawal syndrome and resistance to dexmedetomidine: case report A 61-year-old woman developed respiratory depression during treatment with fentanyl and opioid withdrawal syndrome following withdrawal of fentanyl. Additionally, she developed resistance to dexmedetomidine. The woman, who had a history of Grave’s disease, was hospitalized for deep cervical abscess due to α-Streptococcus spp. She started receiving treatment with antibiotics, analgesic fentanyl and sedative dexmedetomidine [route and duration of treatment to reaction onset not stated] targeting the Richmond agitation-sedation scale from 0 to -2. She also received propofol if required. She underwent neck drainage surgery for descending necrotising mediastinitis on hospital day 4 and mediastinal drainage on day 9, for an enlarged mediastinal abscess despite conservative therapy. Afterwards, her deep cervical abscess and haemodynamic and respiratory status improved; however, marked laryngeal oedema hindered extubation. Due to persistent laryngeal oedema she continued dexmedetomidine and fentanyl for management of mechanical ventilation. After reduction of laryngeal oedema on day 30, she developed mild respiratory depression and therapy with fentanyl was discontinued. Her respiratory status improved after administration of naloxone and subsequently extubation was carried out. Her total fentanyl dose was 1.6 mg/kg for 30 days and her treatment with dexmedetomidine 0.3 µg/kg/hour was continued after extubation. She experienced progressive rise in heart rate, respiratory rate, body temperature and blood pressure several hours after extubation. Subsequently, she was diagnosed with opioid withdrawal syndrome. The woman’s dose of dexmedetomidine was increased to 0.8 µg/kg/hour; but, no improvement in her symptoms of opioid withdrawal syndrome (OWS) was noted. She was treated with diltiazem infusion; however, her symptoms persisted even after maximal administration of diltiazem. Therefore on day 32, she was additionally treated with nifedipine administered through a nasogastric tube. Even though she developed transient hypotension, her OWS symptoms, including tachycardia, tachypnea, hyperthermia and hypertension, were resolved without recurrence. On th 38 day, she was discharged from the ICU and being followed- up for her wounds at the hospital. Author comment: "First, fentanyl administration was terminated, and because of mild respiratory depression due to fentanyl we, administered 0.1mg naloxone." "In our case, although dexmedetomidine was given prior to extubation and after development of opioid withdrawal syndrome, it was unable to resolve opioid withdrawal syndrome symptoms. It is possible that the patient developed resistance to dexmedetomidine because of prolonged treatment (for 3 weeks)." Shimatani T, et al. Calcium channel blocker attenuated opioid withdrawal syndrome. Acute Medicine and Surgery 2: 114-116, No. 2, Apr 2015. Available from: URL: http://doi.org/10.1002/ams2.72 - Japan 803284720 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680
Reactions Weekly – Springer Journals
Published: Dec 2, 2017
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
All the latest content is available, no embargo periods.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud